Hail, Buffalo
- When
- May 10, 5:55 PM CST
- Where
- Buffalo County, 2 mi S of St Michael
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.983, -98.767
A wild night of weather was sparked by a large super cell thunderstorm which traveled from northwest of Grand Island to north of York. Along its path, there were numerous reports of funnels, large hail, high winds and even a couple of tornadoes.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A wild night of weather was sparked by a large super cell thunderstorm which traveled from northwest of Grand Island to north of York. Along its path, there were numerous reports of funnels, large hail, high winds and even a couple of tornadoes. The tornadoes were recorded on video and digital pictures near Aurora and Stromsburg just after sunset. No damage was noted in either case. Earlier in the evening near Grand Island, numerous funnels and rear flank downdraft induced near surface circulations occurred. Strong winds near the airport destroyed a construction trailer. Minor damage was reported southeast of town. Near Marquette in Hamilton County, straight line winds destroyed an empty grain bin. Near the origin of the storm, baseball size hail was reported near Centura High School north of Cairo. There were numerous reports of hail large than quarters and wind gusts over 60 mph with the storm. Finally, on the flanking line, baseball size hail pummeled a car north of Minden and there was some minor damage to the lumber yard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 2:23 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 323 PM CDT TUE MAY 10 2005 .SHORT TERM...LATE AFTERNOON AND TONIGHT. UPPER LOW SITTING ON PACIFIC COAST WITH SHORT WAVE RIDGE OVER CENTRAL U.S. WATER VAPOR IMAGERY HAS THIS PATTERN SLOW TO MOVE WITH JET DIGGING IN BEHIND SO WE SIT IN SW FLOW. BIG STORY IS THE SURFACE WARM FRONT WHICH HAS BEEN LIFTING EVER SO SLOWLY ACROSS THE CWA DURING THE DAY. IT WAS SOUTH OF THE NE/KS STATE LINE AT 12Z BUT HAS MOVED NORTH OF LXN AND GRI AS OF 18Z. APPEARS IT WILL BE SOMEWHERE IN OUR NORTHERN CWA AROUND CONVECTIVE INITITIATION TIME WHICH APPEARS TO BE ABOUT 21Z. PARAMETERS LOOK GOOD AS ETA CAPE TO BE APPROX 4000 J/KG NEAR THE FRONT WHILE LCL IS AROUND 1000-1200M. SHEAR VALUES FROM SPC MESO PAGE SHOWING VERY HIGH 0-3 SR HELICITY WHICH ARE VALIDATED FOR NORTHEAST NEBRASKA BY NELEIGH PROFILER WHICH HAD 462 0-3 KM SRH AT 18Z. FORECAST SOUNDINGS SHOWING SOUTHERN HALF OF CWA SHOULD REMAIN CAPPED IN THE WARM SECTOR. GUT FEELING IS THAT EARLIER SHIFT WAS RIGHT ON WITH LIMITING THUNDERSTORMS TO AREAS NORTH OF HIGHWAY 92. HOWEVER...DECIDED TO THROW IN A LITTLE CAUTION AND EXTEND SLIGHT CHANCE DOWN TO INTERSTATE 80. ANYTHING THAT DOES POP COULD GO SEVERE IN A HURRY WITH SUPERCELL POTENTIAL DEFINITELY THERE...ESPECIALLY IN THE NE CWA. .LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY. BIGGEST CONCERN DURING THIS PERIOD RELATES TO SEVERE WEATHER THREAT WEDNESDAY. THE STAGE IS SET TOMORROW AFTERNOON FOR A VERY ACTIVE SEVERE WEATHER DAY ACROSS MUCH OF OUR CWA. FRONT WILL REMAIN RATHER STATIONARY ON WEDNESDAY...POSITIONED ACROSS OUR SOUTHERN CWA LIKELY NEAR THE NE/KS STATE LINE. THE QUASI-STATIONARY FRONT WILL BE THE MAJOR PLAYER IN THE HASTINGS CWA DURING THE AFTERNOON HOURS...AS THE DRYLINE WILL BE LOCATED FURTHER WEST ACROSS WESTERN KANSAS WITH A TRIPLE POINT NEAR OR JUST WEST OF MCCOOK NEBRASKA. BY MID AFTERNOON CAPE VALUES OF 2500 J/KG...0-3KM SHEAR VALUES OF 35 TO 50 KTS...0-3KM HELICITY VALUES OF 200 TO 350 M2/S2...AND CIN NEAR 0 J/KG WILL BE IDEAL FOR CONVECTIVE DEVELOPMENT. THUNDERSTORMS WILL QUICKLY GO SEVERE BY EARLY TO MID AFTERNOON WITH SEVERE HAIL AND WIND THE GREATEST THREAT ACROSS OUR NORTHERN CWA...WHILE TORNADOES WILL ALSO BE POSSIBLE FURTHER SOUTH IN THE VICINITY OF THE FRONT. THE BOTTOM LINE IS FRONTAL POSITION WHICH IS DEPENDENT ON TONIGHTS CONVECTION. THIS WILL BE THE KEY FACTOR IN PIN POINTING THE LOCATION OF GREATEST SEVERE THREAT. SURFACE FRONT SLIDES SOUTHEAST OF THE AREA BY THURSDAY BRINGING AN END TO THE SEVERE WEATHER. HOWEVER...A FEW ELEVATED THUNDERSTORMS WILL STILL BE POSSIBLE THURSDAY DUE TO A LIMITED AMOUNT OF ELEVATED INSTABILITY. UPPER TROUGH DOES NOT FINALLY SLIDE THROUGH THE REGION UNTIL LATE FRIDAY AND HAVE KEPT A SLIGHT CHANCE OF RAIN IN THE FORECAST UNTIL THAT TIME. UPPER LEVEL RIDGING WILL RESULT IN A DRY WEEKEND WITH THE NEXT CHANCE OF THUNDERSTORMS HOLDING OFF UNTIL TUESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EWALD/WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 533 PM CDT TUE MAY 10 2005 KSZ005-NEZ072>076-082>085-110500- ADAMS NE-CLAY NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE- KEARNEY NE-PHELPS NE-PHILLIPS KS-WEBSTER NE- INCLUDING THE CITIES OF...HASTINGS...HOLDREGE AND PHILLIPSBURG 533 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT...DEVELOPING AFTER 8 PM CDT AND CONTINUING UNTIL 1 AM CDT WEDNESDAY. SOME THUNDERSTORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS. ALL THUNDERSTORMS PRODUCE LIGHTNING AND PRECAUTIONS SHOULD BE TAKEN TO PREVENT INJURIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY AFTERNOON... WITH CHANCES CONTINUING THROUGH LATE THURSDAY. SOME OF THE THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) KSZ006-007-017>019-NEZ077-086-087-110423- FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-ROOKS KS- SMITH KS-THAYER NE- 533 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 1 AM CDT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. ALL THUNDERSTORMS DO PRODUCE LIGHTNING AND PRECAUTIONS SHOULD BE TAKEN TO PREVENT POTENTIAL INJURIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY AFTERNOON...WITH CHANCES CONTINUING THROUGH LATE THURSDAY. SOME OF THE THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NEZ039>041-046>049-060>064-110430- BUFFALO NE-DAWSON NE-GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE- MERRICK NE-NANCE NE-POLK NE-SHERMAN NE-VALLEY NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...LEXINGTON AND YORK 533 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...DEVELOPING AFTER 8 PM CDT AND CONTINUING UNTIL 1 AM CDT WEDNESDAY. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL EXCEEDING 2 INCHES IN DIAMETER...DAMAGING WINDS AND ISOLATED TORNADOES. ALL THUNDERSTORMS PRODUCE LIGHTNING AND PRECAUTIONS SHOULD BE TAKEN TO PREVENT INJURIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY AFTERNOON... WITH CHANCES CONTINUING THROUGH LATE THURSDAY. SOME OF THE THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) LEWIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT TUE MAY 10 2005 NEZ039>041-046>049-061>064-110600- BUFFALO-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-SHERMAN- VALLEY-YORK- INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...ORD...YORK 611 PM CDT TUE MAY 10 2005 ...TORNADO WATCH 243 IS IN EFFECT UNTIL 1 AM CDT WEDNESDAY... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 243...VALID UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING COUNTIES... IN SOUTH CENTRAL NEBRASKA... BUFFALO...GREELEY...HALL...HAMILTON...HOWARD...MERRICK...NANCE... POLK...SHERMAN...VALLEY AND YORK. LEWIS
The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
20 hail, 9 funnel cloud, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
A brief tornado was caught on video tape just southeast of the Aurora Airport in an open field. No damage was reported.
A tornado was reported and photographed by a group of storm chasers near Stromsburg. No damage was noted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453063, 5453064, 5453065, 5453066, 5453067, 5453068, 5453069, 5453070, 5453165, 5453071, 5453072, 5453073, 5453074, 5453075, 5453076, 5453077, 5453078, 5453079, 5453080, 5453081, 5453082, 5453083, 5453084, 5453085, 5453086, 5453087, 5453088, 5453089, 5453090, 5453091, 5453092, 5453093, 5453094, 5453095, 5453096, 5453097, 5453098.